Nebraska, 2012

Tornadoes and Flash Flooding in Nebraska, April 14, 2012

April 14, 2012 · NWS OAX · 38 events in 16 counties and zones

A strong upper level system over the southern Rockies lifted northeast across the plains causing an intense surface low pressure system and attendant warm front to lift into Nebraska. The main warm front remained either in southern Nebraska or in Kansas, and the shear and instability associated with the system produced widespread multi-cellular convection with embedded super cell thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level system over the southern Rockies lifted northeast across the plains causing an intense surface low pressure system and attendant warm front to lift into Nebraska. The main warm front remained either in southern Nebraska or in Kansas, and the shear and instability associated with the system produced widespread multi-cellular convection with embedded super cell thunderstorms near and north of the front. The more surface based super cells produced several tornadoes in southeast Nebraska and southwest Iowa, while more elevated storms in northeast Nebraska produced very large hail. In addition, areas of very heavy rain produced isolated flash and river flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 5:33 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 14, 5:33 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 AM CDT SAT APR 14 2012

.AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK

VARIABLE CONDITIONS ARE EXPECTED THRU THE TAF PERIOD AS SEVERE
WEATHER OUTBREAK IS FORECAST. LIFR CONDITIONS CONTINUE TO ADVECT
NORTHWEST AND WILL FLIRT WITH KOMA AND KLNK FOR A FEW HOURS THIS
MORNING. OTHERWISE...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TO MOVE NORTHEAST INTO THE TAF SITES WITH STORMS
BECOMING QUITE STRONG BY AFTERNOON. SOUTHEAST SFC WINDS WL GUST TO
NEAR 30KTS THIS AFTERNOON. LOW LEVEL WIND SHEAR IS POSSIBLE BY
LATE TONIGHT AS SOUTHWESTERLY LOW LEVEL JET INCREASES TO 50-65KTS.

KERN

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT SAT APR 14 2012/

DISCUSSION...

...A SIGNIFICANT SEVERE WEATHER EVENT IS STILL EXPECTED TODAY AND
INTO TONIGHT...

WILL INCLUDE MENTION OF FOG FOR A WHILE THIS MORNING AS LOW LEVEL
MOISTURE STARTS TO MOVE BACK INTO THE AREA. FOG HAS BEEN DENSE IN
PARTS OF SOUTHWEST IOWA. OTHERWISE...

MODERATE TO HIGH RISK OF SEVERE STORMS STILL SEEMS JUSTIFIED ACROSS
THE FORECAST AREA. 850 MB DEWPOINTS WERE AS HIGH AT 15 DEGREES C
IN CENTRAL OKLAHOMA LAST EVENING. AT 500 MB...12 HOUR HEIGHT FALLS
WERE AROUND 120 METERS WITH SYSTEM OVER SOUTHERN CALIFORNIA. THIS
IS THE MAIN WAVE OF CONCERN. EXPECT SOME ELEVATED STORMS TO DEVELOP
THIS MORNING AS 850 MB MOISTURE SURGES BACK NORTH...A FEW OF THESE
COULD APPROACH SEVERE LIMITS WITH HAIL THE MAIN THREAT. 0-6 KM
BULK SHEAR IS ABOUT 45-60 KNOTS THIS MORNING. CAPE REMAINS FAIRLY
LOW BUT WILL INCREASE. SURFACE BASED CAPE DOES INCREASE TO AROUND
1500-1800 BY 18Z IN THE SOUTHERN PARTS OF SOUTHEAST NEBRASKA
ACCORDING TO 00Z GFS. SURFACE BASED CAPE THEN REACHES AROUND 2200
J/KG BY 00Z THIS EVENING WITH 0-6 KM BULK SHEAR FROM 55 TO 65
KNOTS. LOW LEVEL SHEAR IS PRETTY IMPRESSIVE THIS AFTERNOON AND
EVENING TOO. CORFIDI VECTORS SUGGEST CELLS WILL TRACK TO THE
NORTHEAST AT 25-30 KNOTS THIS MORNING...AROUND 40 KNOTS DURING THE
AFTERNOON AND AT 40-50 KNOTS THIS EVENING.

MAIN AREA OF HEIGHT FALLS AT 500 MB ASSOCIATED WITH SYSTEM OVER
SOUTHERN CALIFORNIA THIS MORNING SHOULD MOVE INTO THE HIGH PLAINS
BY 00Z TONIGHT THEN INTO CENTRAL NEBRASKA BY 12Z SUNDAY. KEPT THE
STRONG WORDING OF SEVERE WEATHER POTENTIAL IN GRIDS AND ZFP FOR
THIS AFTERNOON AND EVENING. BY 06Z...THE 00Z GFS SHOWED THE BEST
850 MB MOISTURE WELL OFF TO THE EAST. SO...HAVE KEPT LOWER CHANCES
FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. FOR SUNDAY...THE
QUESTION BECOMES HOW MUCH MOISTURE WILL WRAP AROUND THE LOW AS IT
BRIEFLY SLOWS DOWN OVER EASTERN SOUTH DAKOTA. EXPECT SOME OF THIS
TO PUSH SOUTHEAST TOWARD OMAHA AND LINCOLN...BUT BEST CHANCES
REMAIN ACROSS NORTHEAST NEBRASKA. WINDS COULD REACH ADVISORY
CRITERIA SUNDAY BUT WILL LET LATER SHIFTS KEEP AN EYE ON THAT.

NO BIG CHANGES TO LATER PERIODS.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 14, 10:43 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT SAT APR 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1143 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF EASTERN
NEBRASKA AND WESTERN IOWA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS
WILL BE AFTER 3 PM AND BEFORE MIDNIGHT ON SATURDAY NIGHT. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE TORNADOES...VERY LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
THIS MORNING. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE
NORTH WITH INDIVIDUAL CELLS TRACKING NORTHEAST WITH LARGE HAIL
BEING THE PRIMARY THREAT.

A MORE POTENT SEVERE WEATHER THREAT IS STILL EXPECTED TO REDEVELOP
THIS AFTERNOON AFTER THE INITIAL MORNING THUNDERSTORMS MOVE OUT OF
THE AREA. THESE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER
CENTRAL NEBRASKA AND MOVE NORTHEAST ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THROUGH THE LATE AFTERNOON AND EVENING. AS WARM AND
MOIST AIR RETURNS TO THE AREA...THE ATMOSPHERE WILL BE STRONGLY
UNSTABLE...THIS ALONG WITH VERY STRONG WIND SHEAR WILL COMBINE TO
PRODUCE SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL...
DAMAGING WINDS AND THE POTENTIAL FOR STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY OCCUR SUNDAY MORNING...ON TUESDAY INTO
TUESDAY NIGHT THEN AGAIN FROM THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR MUCH OF THE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 14, 8:47 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
947 AM CDT SAT APR 14 2012

NEZ066-078-088-089-141545-
JEFFERSON NE-GAGE NE-SALINE NE-LANCASTER NE-
947 AM CDT SAT APR 14 2012

SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THE KANSAS BORDER
SOUTHWEST OF FAIRBURY AND WILL MOVE INTO SOUTHEAST NEBRASKA TOWARDS
FAIRBURY AND BEATRICE THROUGH 1030 AM. LARGE HAIL IS POSSIBLE WITH
THE STRONGER STORMS.

LAT...LON 4000 9737 4063 9737 4068 9733 4048 9649
      4002 9650 4001 9651

FOBERT
Special weather statement, Apr 14, 10:15 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 AM CDT SAT APR 14 2012

NEZ066-089-090-141645-
JOHNSON NE-GAGE NE-LANCASTER NE-
1115 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...GAGE
AND SOUTH CENTRAL LANCASTER COUNTIES UNTIL 1145 AM CDT...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BEATRICE AND PICKRELL...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO HALF INCH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...HICKMAN...FIRTH...STERLING...ADAMS...CORTLAND...HALLAM...
CLATONIA...PANAMA...PICKRELL...ROCA AND SPRAGUE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 NEAR MILE MARKER 178.
 HIGHWAY 77 BETWEEN MILE MARKERS 22 AND 51.

LAT...LON 4032 9692 4038 9692 4067 9682 4067 9654
      4059 9646 4053 9647 4052 9640 4043 9632
      4024 9673
TIME...MOT...LOC 1611Z 210DEG 40KT 4032 9680

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 159 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 flash flood, 8 thunderstorm wind, 8 tornado. Local standard time, as filed.

Hail, Boone

When
April 14, 10:52 AM CST to 10:59 AM CST
Where
Boone County, 4.31 mi NE of Akron
Measured
2 in hail
Reported by
COOP Observer
Coordinates
41.780, -98.180

Hail up to 2 inches in diameter fell for at least 7 minutes southwest of Petersburg. The hail was accompanied by wind gusts estimated at 50 mph.

Hail, Boone

When
April 14, 11:13 AM CST to 11:36 AM CST
Where
Boone County, 3.09 mi W of Petersburg to 3.3 mi N of Closter
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
41.850, -98.140

An elevated super-cell thunderstorm dropped hail up to around baseball-size from a few miles west of Petersburg to about 13 miles northeast of town. The hail was accompanied by wind gusts of 40 to 50 mph which caused extensive window, siding and vehicle damage. Trees were also damaged in the area.

Thunderstorm Wind, Boone

When
April 14, 11:16 AM CST
Where
Boone County, 0.69 mi S of Albion
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -98.000

Thunderstorm wind gusts estimated at close to 60 mph downed a 16 inch diameter tree on the northwest edge of Albion.

Hail, Antelope

When
April 14, 11:30 AM CST
Where
Antelope County, Oakdale
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.070, -97.970

Hail, Otoe

When
April 14, 11:50 AM CST
Where
Otoe County, Dunbar
Measured
1 in hail
Reported by
Public
Coordinates
40.670, -96.030

Hail around quarter-size fell near Dunbar. The hail caused some minor vehicle damage.

Hail, Madison

When
April 14, 11:54 AM CST to 12:03 PM CST
Where
Madison County, Battle Creek
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.000, -97.600

Hail that reached around golf ball-size fell in the Battle Creek area. The hail fell for around 10 minutes and covered the ground and caused some damage in the area.

Hail, Madison

When
April 14, 12:17 PM CST to 12:28 PM CST
Where
Madison County, 2.48 mi SW of Norfolk Simpson Arpt to 0.71 mi E of Norfolk
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.960, -97.510

Large amounts of hail up to golf ball-size fell for at least 10 minutes from southwest of Norfolk into town. The hail accumulated at least several inches and in some cases much more and was accompanied by torrential rain and 40 to 50 mph winds. This not only caused tree, building and vehicle damage but also flash flooding as hail clogged storm drainage systems. The larger hail stones generally fell west through south of town, but in town, drifts of the massive amounts of smaller hail required snow removal equipment to clear some streets. Some of the hail drifts lasted into evening.

Flash Flood, Cass

When
April 14, 12:38 PM CST to 2:38 PM CST
Where
Cass County, 3.01 mi SSW of Greenwood to 3.31 mi SSW of Greenwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.930, -96.453

Thunderstorms dropped several inches of rain in an hour or two which caused flash flooding near a construction area along Interstate 80 southwest of Greenwood. The flood waters covered the right west bound lane causing traffic to back up in the area. Damage was apparently minimal, however.

Flash Flood, Madison

When
April 14, 12:57 PM CST to 4:57 PM CST
Where
Madison County, Norfolk to 4.52 mi E of Norfolk
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.030, -97.420

Rainfall, unofficially up to 5 inches in parts of Norfolk, combined with large accumulations of hail and caused flash flooding in parts of Norfolk and other locations across the northern sections of the county. In Norfolk the hail and heavy rain clogged storm drainage systems flooding streets and causing flooded basements. In addition, the hail clogged the drainage system for stairway that led down to the emergency room of a local hospital. The entrance then filled with water which caused the steel door to collapse sending a flood of water into the hospital. This caused the relocation of the emergency entrance and also prompted the moving of some patients.

Hail, Jefferson

When
April 14, 1:14 PM CST to 1:15 PM CST
Where
Jefferson County, 2.14 mi SSW of Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -97.310

Hail up to 1 inch in diameter fell for about a minute west of Fairbury.

Flash Flood, Stanton

When
April 14, 1:30 PM CST to 3:30 PM CST
Where
Stanton County, 6.97 mi NW of Stanton to 4.42 mi NNW of Stanton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.025, -97.321

Rainfall of over 3 inches fell across the northwest part of Stanton county. This caused flash flooding of several county roads northwest of Stanton.

Thunderstorm Wind, Jefferson

When
April 14, 2:05 PM CST to 2:21 PM CST
Where
Jefferson County, 2.61 mi WSW of Daykin to 0.95 mi W of Daykin
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.309, -97.328

Thunderstorm wind gusts estimated at over 60 mph downed large trees in Daykin which caused some house damage and a welcome sign into town was knocked over. Several center pivots were flipped southwest of town and a private airplane hanger and other tree damage was noted southwest of town as well.

Flash Flood, Thurston

When
April 14, 2:30 PM CST to 4:30 PM CST
Where
Thurston County, 0.86 mi SW of Pender to 1.89 mi SE of Pender
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Heavy rain caused flash flooding across Highway 9 south of Pender.

Hail, Pawnee

When
April 14, 2:35 PM CST
Where
Pawnee County, 3.61 mi SSE of Bookwater
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.020, -96.350

Hail up to 1.5 inches in diameter fell along Highway 99 near the Nebraska and Kansas state line.

Hail, Johnson

When
April 14, 2:45 PM CST
Where
Johnson County, 0.69 mi N of Elk Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.290, -96.130

Thunderstorm Wind, Gage

When
April 14, 3:00 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.270, -96.750

Thunderstorm wind gusts estimated at around 60 mph downed large tree branches and damaged a barn in the area.

Hail, Nemaha

When
April 14, 3:09 PM CST
Where
Nemaha County, 0.69 mi S of Johnson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -96.000

Hail, Nemaha

When
April 14, 3:15 PM CST
Where
Nemaha County, 4.44 mi SSW of Johnson
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -96.030

Flash Flood, Jefferson

When
April 14, 3:18 PM CST to 4:18 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury to 1.62 mi SE of Fairbury
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.140, -97.180

Heavy rain caused flash flooding across parts of the Fairbury area.

Flash Flood, Saline

When
April 14, 3:18 PM CST to 4:18 PM CST
Where
Saline County, 0.48 mi NE of Wilber Muni Arpt to 0.52 mi WNW of Wilber
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.475, -96.974

Heavy rain caused flash flooding across parts of Wilber. Rainfall of 2 to 3 inches fell across the area.

Tornado, Johnson

When
April 14, 3:50 PM CST to 3:55 PM CST
Where
Johnson County, 0.63 mi SSW of Sterling to 1.9 mi ESE of Sterling
Rating
EF0
Path length
2.75 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.461, -96.373

The tornado touched down on the east side of Sterling, just west of Highway 41. A concession stand at a baseball stadium was blown over near there as was a traffic sign. A path of mainly tree limb damage continued east including a few uprooted trees which blocked county roads. The tornado lifted about 2.75 miles east of Sterling.

Tornado, Johnson

When
April 14, 3:56 PM CST to 4:05 PM CST
Where
Johnson County, 5 mi WSW of Cook to 1.66 mi E of Cook
Rating
EF2
Path length
5.75 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
40.492, -96.258

This tornado touched down 5 miles west-southwest of Cook where it damaged trees and overturned a center pivot. A farmstead near there had 6 to 8 power poles snapped along with tree damage. From there the damage path was mostly east-northeast. About 1.5 miles west-northwest of Cook a home sustained significant structural damage, with the roof lifted completely off and 2 of its anchored exterior walls destroyed. An attached garage was destroyed as was a large shed. Materials from the house were blown at least a quarter of a mile away. Along Highway 50 several trees were knocked down in the Cook Cemetery. The tornado appeared to weaken as it crossed Highway 50, but still snapped trees and power poles along Road 738 north of Cook and caused tree damage near the football field. The tornado lifted about 1 mile east-northeast of Cook.

Flash Flood, Lancaster

When
April 14, 4:00 PM CST to 6:00 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln to 1.24 mi SW of University Place
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.820, -96.690

Rainfall of 2 to 3 inches caused flash flooding across several streets in Lincoln and also along Antelope Creek. Damage was apparently minimal.

Tornado, Johnson

When
April 14, 4:07 PM CST to 4:08 PM CST
Where
Johnson County, 5.48 mi ESE of Cook to 5.63 mi ESE of Cook
Rating
EF0
Path length
0.18 mi
Path width
100 yd
Continued into
Nemaha, Ne (OAX)
Reported by
NWS Storm Survey
Coordinates
40.498, -96.070

A weak tornado overturned a few center pivots as it tracked mostly in open fields southwest of Talmage. Some tree and outbuildings were also damaged along its 3.75 mile path. The tornado initially touched down just in Johnson county, but most of the track was in Nemaha county.

Tornado, Nemaha

When
April 14, 4:08 PM CST to 4:16 PM CST
Where
Nemaha County, 6.38 mi WNW of Brock to 3.18 mi NW of Brock
Rating
EF0
Path length
3.6 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.506, -96.066

A weak tornado overturned a few center pivots as it tracked mostly in open fields southwest of Talmage. Some tree and outbuildings were also damaged along its 3.75 mile path. The tornado initially touched down just across the county line in Johnson county, but most of the track was in Nemaha county.

Tornado, Otoe

When
April 14, 4:21 PM CST to 4:25 PM CST
Where
Otoe County, 3 mi NW of Nebraska City to 3.46 mi NNW of Nebraska City Arpt
Rating
EF1
Path length
2 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.681, -95.891

A tornado touched down 3 miles northwest of Nebraska City destroying a machine shed and peeling the roof off of a vineyard building causing its partial collapse. Metal from that building was blown several hundred yards away. A home near there had window and siding damage and a home north of County Road 60 experienced a garage failure and outbuilding damage. Broken and uprooted trees marked the damage path east-northeast until the tornado lifted near the Missouri River. In total at least 7 homes were damaged from this tornado.

Thunderstorm Wind, Otoe

When
April 14, 4:28 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.680, -95.860

The Awos at Nebraska City measured a thunderstorm wind gust of 61 mph. The wind was from the same super-cell thunderstorm that produced a tornado in the area.

Thunderstorm Wind, Cass

When
April 14, 4:38 PM CST
Where
Cass County, 1.73 mi SW of Union
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -95.920

Thunderstorm winds estimated at over 70 mph blew debris across Highway 75 near Union.

Thunderstorm Wind, Cass

When
April 14, 5:11 PM CST
Where
Cass County, 1.71 mi ESE of Plattsmouth Muni Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.940, -95.890

Thunderstorm wind gusts estimated at over 60 mph downed large trees in the Beaver Lake area.

Flash Flood, Lancaster

When
April 14, 5:41 PM CST to 6:41 PM CST
Where
Lancaster County, 5.09 mi SSE of Panama to 4.34 mi SSE of Panama
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.530, -96.490

Heavy rain caused flash flooding over a bridge on Highway 43 east of Firth. There was a report of 3.75 inches of rain in the area from storms this day. Damage was apparently minimal.

Flash Flood, Lancaster

When
April 14, 5:41 PM CST to 6:41 PM CST
Where
Lancaster County, 3.41 mi W of Bennet to 2.62 mi SE of Cheneys
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.680, -96.565

Heavy rain caused flash flooding across county road 120 west of Bennet. Damage was apparently minimal.

Hail, Seward

When
April 14, 10:20 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.910, -97.100

Tornado, Seward

When
April 14, 10:26 PM CST to 10:30 PM CST
Where
Seward County, 5.6 mi NNW of Pleasant Dale to 5.61 mi NNW of Pleasant Dale
Rating
EF1
Path length
2.28 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.859, -96.943

A tornado destroyed several farm outbuildings and caused tree and house damage to several farmsteads near Twin Lakes northeast of Milford.

Hail, Lancaster

When
April 14, 11:08 PM CST
Where
Lancaster County, 2.2 mi ENE of Havelock
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.880, -96.580

Tornado, Cass

When
April 14, 11:18 PM CST to 11:19 PM CST
Where
Cass County, 0.58 mi NNW of South Bend to 0.96 mi NNE of South Bend
Rating
EF1
Path length
0.7 mi
Path width
50 yd
Continued into
Sarpy, Ne (OAX)
Reported by
NWS Storm Survey
Coordinates
41.007, -96.255

This tornado first touched down about a mile northwest of South Bend in Cass county, crossed the Platte River and then lifted in Sarpy county about 2 miles north northeast of South Bend. The tornado caused tree and outbuilding damage along its path.

Tornado, Sarpy

When
April 14, 11:19 PM CST to 11:21 PM CST
Where
Sarpy County, 4.05 mi WSW of Meadow to 3.24 mi W of Meadow
Rating
EF1
Path length
1.16 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.014, -96.245

This tornado first touched down about a mile northwest of South Bend in Cass county, crossed the Platte River and then lifted in Sarpy county about 2 miles north northeast of South Bend. The tornado caused tree and outbuilding damage along its path.

Thunderstorm Wind, Nemaha

When
April 14, 11:20 PM CST
Where
Nemaha County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.400, -95.830

Outflow winds from a thunderstorm that passed to the south of the area knocked down a couple of store signs near Auburn.

Thunderstorm Wind, Cass

When
April 14, 11:25 PM CST
Where
Cass County, South Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.000, -96.250

Emergency management estimated the thunderstorm wind gusts reached around 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366275, 366279, 366297, 366282, 366285, 366287, 366290, 366241, 366244, 366292, 366373, 366299, 366245, 366300, 366301, 366329, 366302, 366303, 366251, 366252, 365582, 365587, 366256, 366372, 365701, 365642, 366354, 366356, 366314, 366257, 369218, 366321, 366236, 366325, 366714, 366716, 369228, 366359.